The President of Greece’s National Vaccination Committee, professor Maria Theodoridou, informed the public on Wednesday evening about the side effects of AstraZeneca vaccine following of 5 cases of TTS syndrome including one death recorded in the country.
Despite the concern about the AstraZeneca vaccine and the thrombosis incidents, the National Vaccination Committee recommends that the vaccination continues as scheduled, Theodoridou said following an extraordinary meeting of the Committee earlier today.
The committee considers that the benefit still outweighs the potential risk with the AstraZeneca vaccine, the professor said.
However, indirectly but clearly, she said that “women in the age group of 30-49 years can choose other vaccines that are available, such as those with mRNA technology.“
At the same briefing, Health Minister Vassilis Kikilias said that the oinline platform for vaccination booking for all availabe vaccines opens for the age group 30-34 on May 29.
Theodoridou added that there have been 5 cases of the rare Thrombosis and Thrombocytopenia Syndrome (TTS) in the 905,915 administered doses of VAXZEVRIA vaccine of the AstraZeneca company in Greece.
Four of the cases refer to women aged 36, 44, 47 and 61, one case to a 35-year-old man who has recovered and discharged from hospital, Theodoridou said..
She clarified that the estimated danger for the TTS is higher in women younger than 50 years old.
Regarding the 2nd dose of AZ, she said that the Vaccination Committee recommends the same vaccine of AZ given the fact that the Thrombosis syndrome is very rare after the 2nd dose.
2nd dose with another vaccine should be administered only in cases of thrombosis after the 1st dose, Theodoridou added.
Responding to a journalist question regarding some countries stopped AZ for specific age groups the President of the Committee said that “every country makes its own policy.”
She said that 1,500 ‘yellow cards’ on side effects from vaccines have been registered at the Greek National Organization for Medicines (EOF) and stressed that bigger effort in the drugs vigilance is needed.
In a statement issued on Wednesday, EOF spoke also of 5 TTS cases after AZ, however, raised doubt whether the death of the 63-year-old woman in Lesvos was related to the vaccination.
“The case of the 63-year-old woman in Mytilene was examined by the special Working Group of E.FAR. for vaccines at an earlier meeting and was classified, based on all available information, as unrelated due to the time the syndrome was developed (25 days after vaccination) and the high risk of cardiovascular incident due to predisposing factors,” EOF said.
A 36-year-old woman also from the island of Lesvos was transferred with ambulance helicopter to Athens on Tuesday after she developed a TTS syndrome a few days after she received AZ vaccine.